Montana, 2014

Winter Storm in Montana, December 28 to 29, 2014

December 28 to 29, 2014 · NWS BYZ · 2 events in 2 counties and zones

An arctic front that moved southwest across the Billings Forecast area set up a strong baroclinic zone over the Beartooth/Absaroka and Big Horn foothills. This combined with an unsettled northwest flow aloft resulted in heavy snow across these areas.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

An arctic front that moved southwest across the Billings Forecast area set up a strong baroclinic zone over the Beartooth/Absaroka and Big Horn foothills. This combined with an unsettled northwest flow aloft resulted in heavy snow across these areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 28, 3:38 AM MST, 22 minutes earlier.

Area forecast discussion, Dec 28, 3:38 AM MST, 22 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE BILLINGS MT
338 AM MST SUN DEC 28 2014

.SHORT TERM...VALID FOR TDY AND MON...

WE HAVE LARGELY STAYED THE COURSE WITH THIS MORNING/S FORECAST AND
THUS ARE STILL EXPECTING 3 TO 5 INCHES OF SNOW IN MOST PLACES FROM
TODAY THROUGH MONDAY...WITH A BIT LOWER TOTALS AROUND 2 INCHES FOR
FAR SOUTHEASTERN MT LIKE AT BAKER AND LOCALLY HIGHER TOTALS NEAR 6
INCHES IN THE FOOTHILLS LIKE AT RED LODGE.

A BAND OF LIGHT SNOW HAS BEEN MOVING EASTWARD ACROSS SOUTH CENTRAL
MT OVERNIGHT IN ASSOCIATION WITH A MID-LEVEL WARM FRONT...BUT MOST
GUIDANCE SUGGESTS THAT ITS EASTWARD ADVANCE WILL SLOW UP WHILE THE
MID-LEVEL FRONTOGENESIS RE-ORIENTS ITSELF WHILE A WEAK SURFACE LOW
DEVELOPS OVER SOUTH CENTRAL MT THIS MORNING. SNOW BEFORE NOON WILL
MAINLY BE FOCUSED CLOSE TO THAT MID-LEVEL FRONTOGENETIC ZONE WHICH
WILL BE EXTEND FROM ABOUT JUDITH GAP AND HARLOWTON AND EASTWARD TO
NORTHERN ROSEBUD COUNTY...WHERE SNOWFALL MAY BE PROLONGED THE MOST
IN THIS TYPE OF SITUATION. AN INCH OR TWO MAY ACCUMULATE FOR THOSE
AREAS THIS MORNING...BUT ELSEWHERE ACCUMULATIONS SHOULD BE MINIMAL
BEFORE NOON. THE MAXIMUM 6-HOUR SNOWFALL FROM ANY MEMBER MAKING UP
THE 03 UTC SREF WAS ONLY ABOUT 0.5 INCHES BEFORE NOON OVER MOST OF
THE AREA...INCLUDING AT BILLINGS. WE DID CONTINUE WITH LIKELY POPS
IN MANY LOCATIONS IN RESPECT TO NOTABLE QG-FORCING ALOFT...BUT OUR
MAIN MESSAGE TO CONVEY IS THAT THE MAIN SNOW EVENT IN MOST LOCALES
WILL NOT ARRIVE UNTIL THIS AFTERNOON AND EVENING.

OUTSIDE OF THE 00 UTC GFS...MOST MODEL SOLUTIONS /EVEN THE GFS-FED
HRRR AND RAP/ SUGGEST THE ARCTIC FRONTAL ZONE WILL NOT SURGE SOUTH
THROUGH BILLINGS AND MUCH OF THE AREA UNTIL BETWEEN 18 AND 21 UTC.
THE SWITCH TO NORTHERLY WINDS ACCOMPANYING THE FRONTAL PUSH AT CUT
BANK AT 06 UTC LARGELY FITS THAT PREMISE. WE THUS PUSHED BACK SOME
ON THE START-TIME OF THE CATEGORICAL...90 TO 100 PERCENT POPS OVER
MUCH OF THE AREA UNTIL ABOUT 21 UTC SINCE THE FRONTAL ZONE AND ITS
POST-FRONTAL UPSLOPE WINDS WILL BE NECESSARY TO DRIVE SNOWFALL. WE
STILL EXPECT A DEEP DENDRITIC SNOW GROWTH REGION THIS EVENING WITH
SNOW-TO-LIQUID RATIOS MAXIMIZED AT AT NEARLY 25 TO 1 AFTER 00 UTC.
FORECAST SOUNDING PROFILES AND THE COBB AND ROEBBER METHODS ARE IN
STRONG SUPPORT OF THOSE RATIOS. FORECAST QPF WAS ONLY NUDGED A BIT
TOWARD THE 00 UTC MULTI-MODEL CONSENSUS FOR LITTLE CHANGE AND WITH
ONLY SMALL CHANGES IN THE SNOW-TO-LIQUID RATIOS THE RESULTANT SNOW
FORECAST UNDERWENT MINIMAL CHANGE TOO. ITEMS WE WILL BE MONITORING
CLOSELY TODAY ARE 1/ THE LOW PROBABILITY THAT LOCAL DOWNSLOPE WIND
FIELDS DEVELOP OFF THE BULL MOUNTAINS AND CUT DOWN ON SNOW FOR THE
BILLINGS AREA THIS EVENING...AND 2/ THE POSSIBILITY THAT THE FOOT-
HILLS AND PERHAPS EVEN SHERIDAN GET HEAVIER SNOW. WHER THE FORMER
IS CONCERNED...IT SEEMS LOW-LEVEL WINDS WON/T BE STRONG ENOUGH AND
FROM A NORTHERLY ENOUGH DIRECTION FOR DOWNSLOPE TO BE A TOO BIG AN
ISSUE...BUT THERE ARE HINTS OF IT IN SOME HIGHER-RESOLUTION MODELS
AND SO IT WILL BEAR WATCHING IN OBSERVATIONAL TRENDS. EVEN IF THAT
DOES OCCUR THOUGH...LIGHT SNOW WOULD STILL DEVELOP EVENTUALLY...SO
THE MAIN IMPACT WOULD BE LOWER EVENING SNOW AMOUNTS IN BILLINGS.

UPSLOPE-DRIVEN SNOW WILL LINGER INTO MONDAY OVER ALL BUT SOUTHEAST
MT AND IF THE 00 UTC GUIDANCE IS RIGHT IT MIGHT LINGER ALL THE WAY
INTO MONDAY NIGHT IN SOME AREAS. SNOW PRODUCTION WILL BE LESS WITH
A SHRINKING AND LOWERING DENDRITIC LAYER...BUT ANOTHER INCH OR TWO
OF WILL LIKELY FALL...ESPECIALLY IN THE FOOTHILLS. HIGHS BY MONDAY
WILL ONLY BE NEAR 0 F IN MANY AREAS...WITH LOWS MONDAY NIGHT BELOW
ZERO AND LIKELY IN THE TEENS F BELOW IF CLOUD COVER ISN/T THICK.
SCHULTZ

.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...

EARLY STORY OF THE EXTENDED PERIOD WILL BE BITTER COLD DAY ON
TUESDAY WITH EXTREMELY COLD TEMPERATURES IN THE EVENING. MODELS
HINTING SURFACE HIGH PRESSURE RIDGE AXIS WILL BE HANGING IN A FEW
HOURS AFTER DARK BEFORE A LEESIDE TROUGH PATTERN BEGINS TO
EVOLVE. WITH CLEAR SKIES SHOULD ALLOW TEMPERATURES TO PLUMMET
BEFORE REBOUNDING LATE AND THIS IS A TREND SHOWN IN SREF PLUME
DATA. HAVE LOWERED TEMPERATURES 10 DEGREES INTO THE TEENS BELOW
ZERO AGAIN WHICH IS NOT EVEN AS LOW AS SOME OF THE GUIDANCE.

WEDNESDAY AND THURSDAY WILL SEE WARMER TEMPERATURES AS THE AREA IS
IN BETWEEN HIGH PRESSURE SYSTEMS WITH A SURFACE TROUGH OVER
SOUTHERN MONTANA AND NORTHERN MONTANA.

FRIDAY A SERIES OF FACTORS LINE UP TO PUSH THE ARCTIC AIR BACK
INTO THE REGION WITH THE MAIN MECHANISM A STRONG LOBE OF ENERGY
COMING AROUND A POLAR LOW OVER THE HUDSON BAY. IMPORTANT FEATURE
THAT ALIGNS WITH THE ARCTICS ARRIVAL IS AN INFUSION OF PACIFIC
MOISTURE OVER FLOWS THE ARCTIC BOUNDARY AND SUPPORTS SNOWFALL.
IMPORTANT TAKE AWAY IS A PUSH OF ARCTIC AIR WITH MOISTURE AND
ISENTROPIC LIFT FLOWING OVER IT ARE GOING TO PROVIDE A 48 HOUR OR
BETTER PERIOD OF SNOWFALL FOR THE REGION. COMBINED WITH THIS
WEEKENDS SYSTEM SNOW DEPTHS ACROSS SOUTHERN MONTANA AND NORTHERN
WYOMING COULD BE 10 TO 20 INCHES OVER THE LOWER ELEVATIONS AND
MULTIPLE FEET FOR THE FOOTHILLS BY MONDAY JANUARY 5TH. BORSUM

&&

.AVIATION...

POCKETS OF MVFR WITH SNOW AND LOWERED CEILINGS CONDITIONS THROUGH
THE EARLY MORNING HOURS AS A WARM FRONT MOVES THROUGH THE REGION.
PUSH OF ARCTIC AIR COMBINED WITH DEEP MOISTURE WILL BRING
DETERIORATING CONDITIONS THIS AFTERNOON WITH WIDESPREAD LIFR
EXPECTED. BORSUM

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY MON     TUE     WED     THU     FRI     SAT
-------------------------------------------------------
BIL 024 902/001 912/902 913/025 013/031 014/026 008/011
    +/S +7/S    31/I    00/N    01/N    26/S    43/S
LVM 026 902/004 917/000 916/026 009/033 013/031 014/019
    +/S +8/S    31/B    00/N    00/B    26/S    53/S
HDN 027 902/002 913/901 916/022 007/030 009/026 006/013
    +/S +3/S    21/I    00/U    01/B    15/S    43/S
MLS 023 907/000 915/000 909/024 013/029 014/023 005/009
    9/S 72/S    10/B    00/U    01/B    25/S    32/S
4BQ 026 000/005 914/002 913/023 011/030 012/027 008/013
    9/S +3/S    11/B    00/U    01/B    14/S    43/S
BHK 021 907/901 915/902 911/022 011/029 012/022 003/008
    7/S 61/I    10/I    00/U    11/B    24/S    32/S
SHR 019 901/005 915/902 914/027 007/032 010/031 011/020
    8/S +8/S    21/I    00/U    00/B    13/S    43/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MST MONDAY FOR
      ZONES 28>31-34>36-38>42-56>58-63>66.
WY...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MST MONDAY FOR
      ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Dec 27, 3:01 PM MST, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
301 PM MST SAT DEC 27 2014

MTZ028>042-056>058-063>068-WYZ098-099-282215-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIGHORN MOUNTAINS-SHERIDAN FOOTHILLS-
301 PM MST SAT DEC 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG SOUTHWEST WINDS GUSTING TO 50 MPH IN THE LIVINGSTON AND
NYE AREAS THIS AFTERNOON AND EVENING WILL CAUSE STRONG CROSSWINDS
ON I-90 ALONG WITH PATCHY BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW WILL DEVELOP SUNDAY AND CONTINUE INTO MONDAY MORNING. PLEASE
SEE YOUR LOCAL FORECAST FOR DETAILS.

VERY COLD AIR WILL FOLLOW THE SNOW WITH HIGHS ONLY NEAR ZER0 BOTH
MONDAY AND TUESDAY AND LOWS MONDAY NIGHT FROM 10 BELOW T0 20 BELOW
ZERO.

MORE VERY COLD AND SNOWY WEATHER IS POSSIBLE STARTING NEXT FRIDAY
AND POSSIBLY LASTING FOR SEVERAL DAYS INTO THE FIRST FULL WEEK OF
JANUARY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Southern Big Horn

When
December 28, 4:00 AM MST to December 29, 1:00 AM MST
Where
Southern Big Horn forecast zone
Reported by
Trained Spotter

Fort Smith reported 6 inches of snow while St. Xavier reported 8 inches.

Winter Storm, Red Lodge Foothills

When
December 28, 9:00 AM MST to December 29, 5:00 AM MST
Where
Red Lodge Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

Snowfall of 6 to 8 inches was reported across the area. However, 18 inches was reported just northwest of Red Lodge.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, December 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550272, 550270.